Hail, Riley
- When
- April 26, 8:47 AM CST
- Where
- Riley County, 10 mi SE of Manhattan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.078, -96.448
Reported by a motorist along I-70 at mile post 318.
Robust convection developed ahead and along a strong cold front that slowly moved through the central plains states. Hail was the primary severe weather threat associated with the strongest thunderstorms, with stones up to the size of golfballs reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Robust convection developed ahead and along a strong cold front that slowly moved through the central plains states. Hail was the primary severe weather threat associated with the strongest thunderstorms, with stones up to the size of golfballs reported. Several thunderstorms also collapsed and produced downburst winds to 60mph. Flash flooding associated with the storm system has been included as a separate episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 26, 5:10 AM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 610 AM CDT SUN APR 26 2009 .UPDATE... UPDATED FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... FRONT WILL CONTINUE TO LIFT NORTH WITH SOUTHERLY WINDS AOA 12 KTS RETURNING AT TAF SITES. CONVECTION OVER CENTRAL KANSAS WILL GROW IN COVERAGE THROUGH THE MORNING HOURS. BORDERLINE MVFR/VFR CONDITIONS THROUGH THE PERIOD AND FLUCTUATING DURING TIMES OF CONVECTION. ONLY MINOR CHANGES TO PREVIOUS TAF FORECAST. SFB && .PREV DISCUSSION... /ISSUED 335 AM CDT SUN APR 26 2009/ DISCUSSION... MAIN FOCUS IS ON CONVECTION AND POTENTIAL FOR ADDITIONAL SEVERE WEATHER AND FLOODING TODAY AND TONIGHT. SFC FRONT IS BEGINNING TO LIFT NORTHWEST WITH A VERY MOIST AND WARM AIRMASS TO THE SOUTH OF THE BOUNDARY. 08Z WATER VAPOR AND PROFILER DATA SHOWED AN MCV FROM THE CONVECTION OVER NORTHERN OK LIFTING NORTHEAST ACROSS SOUTHEAST KS. ANOTHER SHORTWAVE WAS LIFTING NORTHEAST THROUGH NORTHEAST CO AND A THIRD WAVE WAS ROUNDING THE BASE OF THE UPPER TROUGH THROUGH SOUTHERN AZ. WHILE THE FOCUS FOR CONVECTION IS PRETTY CLEAR /STRONG LOW LEVEL CONVERGENCE INTO THE SLOWLY MOVING SFC FRONT/ THE TRIGGER FOR THUNDERSTORMS IS A LITTLE LESS CLEAR. THE FEW ELEVATED STORMS THAT HAVE PERSISTED THIS MORNING HAVE NOT BEEN VERY INTENSE AND THINK INCREASING SUBSIDENCE ASSOCIATED WITH THE MCV MOVING UP FROM OK MAY TEMPORALLY INHIBIT NEW CONVECTIVE DEVELOPMENT THROUGH MID MORNING. THE 06Z RUC SOUNDINGS DO SHOW A WEAK CAP DEVELOPING THROUGH MOD MORNING AND THIS MAY BE IN RESPONSE TO THE MCV. NEVERTHELESS... EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT BY EARLY AFTERNOON ACROSS CENTRAL KS. MODELS SHOW REASONABLE INSTABILITY WITH AROUND 1000 J/KG WITH STRONG 0-6KM BULK SHEAR OF 45 KTS TO SUPPORT SEVERE THUNDERSTORMS AGAIN. HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN...BUT ANY DISCRETE SUPERCELL COULD PRODUCE A TORNADO. THINK THAT A LIMITING FACTOR IN THE COVERAGE OF SEVERE THUNDERSTORMS WILL BE A LOW INHIBITION TO THE CONVECTION WHICH SHOULD NOT ALLOW FOR A LOT OF INSTABILITY TO BUILD UP. AS THE LOW LEVEL JET INCREASES AND THE SHORTWAVE ROUNDING THE BASE OF THE UPPER TROUGH MOVES OUT INTO THE PLAINS...THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD INTO TONIGHT AS THE FRONT SLOWLY MOVES SOUTHEAST ACROSS THE AREA AND SYNOPTIC SCALE FORCING INCREASES. THREAT FOR FLOODING WILL INCREASE AS CONVECTION HAS THE POTENTIAL TO TRAIN OVER THE SAME AREA DUE TO THE SLOW MOVEMENT OF THE FRONT. GIVEN THE ABUNDANT MOISTURE /PWS WELL ABOVE NORMAL AT 1.5 INCHES/ HEAVY RAINFALL IS LIKELY WITH 2 TO 4 INCHES POSSIBLE BEFORE THE RAIN ENDS ON MONDAY. BECAUSE THE MODELS ARE PULLING THE RICH MOISTURE A LITTLE FURTHER WEST TO A SLN/BIE LINE...WILL EXPAND THE CURRENT FLOOD WATCH TO INCLUDE DICKINSON... CLAY AND WASHINGTON COUNTIES. CONSIDERED A WIND ADVISORY FOR EAST CENTRAL KS LATE THIS MORNING AND EARLY AFTERNOON. THE LOW LEVEL JET OF PROGGED TO REMAIN FAIRLY STRONG IN RESPONSE TO THE SFC LOW DEEPENING OVER THE OK/TX PANHANDLES. HOWEVER OPTED TO NOT ISSUE AN ADVISORY ATTM THINKING CLOUD COVER AND MODEST LOW LEVEL LAPSE RATES WOULD INHIBIT MIXING OF THE LOW LEVEL JET WINDS. NEEDLESS TO SAY IT SHOULD BE WINDY...BUT THINK SUSTAINED WINDS WILL STAY AROUND 25 MPH. TEMPS WILL BE TRICKY THIS AFTERNOON WITH THE EXPECTED CLOUD COVER AND WARM FRONT LIFTING NORTHWEST. GENERALLY WENT MORE IN LINE WITH THE MAV GUIDANCE AS THE MET NUMBERS APPEAR TO BE A LITTLE TO COOL ACROSS NORTH CENTRAL KS. OF COURSE THERE COULD BE A VERY TIGHT GRADIENT DEPENDING ON WHERE THE FRONT STOPS. THIS IS ALSO TRUE FOR LOWS TONIGHT. ADJUSTED TEMPS DOW A DEGREE OR TWO FOR MONDAY AND TUESDAY AS SFC RIDGING AND CAA LOOK TO HOLD ON A LITTLE LONGER. NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ009-KSZ010- KSZ011-KSZ012-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036- KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT SUN APR 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-271000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY THE EARLY AFTERNOON. THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. A FRONTAL BOUNDARY WILL BECOME ORIENTED FROM SOUTH TO NORTH ACROSS CENTRAL KANSAS EARLY THIS AFTERNOON...GENERALLY ACROSS DICKINSON TO WASHINGTON COUNTY. IT IS ALONG THIS FRONT WHERE SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP. AS THE AFTERNOON PROGRESSES...THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM OVERNIGHT RAINFALL. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TODAY AND THIS EVENING. WOLTERS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
713 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL OSKALOOSA 39.22N 95.31W
04/25/2009 E0.88 INCH JEFFERSON KS EMERGENCY MNGR
0447 PM HAIL OSKALOOSA 39.22N 95.31W
04/25/2009 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
0452 PM HAIL 1 ENE OSAGE CITY 38.64N 95.81W
04/25/2009 E1.00 INCH OSAGE KS TRAINED SPOTTER
RORTATION ALSO OBSERVED
0522 PM HAIL 6 SE TOPEKA 38.99N 95.60W
04/25/2009 E0.88 INCH SHAWNEE KS NWS EMPLOYEE
0522 PM HAIL 4 E CARBONDALE 38.82N 95.61W
04/25/2009 M1.25 INCH OSAGE KS NWS EMPLOYEE
0546 PM HAIL 8 WSW LAWRENCE 38.93N 95.37W
04/25/2009 E1.00 INCH DOUGLAS KS EMERGENCY MNGR
0555 PM HAIL LECOMPTON 39.04N 95.39W
04/25/2009 E1.00 INCH DOUGLAS KS EMERGENCY MNGR
0600 PM FLASH FLOOD 4 SE TOPEKA 39.01N 95.63W
04/25/2009 SHAWNEE KS EMERGENCY MNGR
4 INCHES OF WATER RUNNING OVER 69TH AND RATNER ROADS
0612 PM HAIL WILLIAMSTOWN 39.06N 95.33W
04/25/2009 E1.75 INCH JEFFERSON KS EMERGENCY MNGR
0710 PM HAIL 4 E CARBONDALE 38.82N 95.61W
04/25/2009 M1.25 INCH OSAGE KS NWS EMPLOYEE
0809 PM HAIL 4 N LAWRENCE 39.03N 95.23W
04/25/2009 E0.75 INCH DOUGLAS KS TRAINED SPOTTER
0817 PM HAIL 6 N LAWRENCE 39.06N 95.24W
04/25/2009 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
0839 PM FLOOD 8 N LAWRENCE 39.09N 95.24W
04/25/2009 JEFFERSON KS EMERGENCY MNGR
STREET FLOODING ON WILDHORSE ROAD FROM 9TH STREET SOUTH
TO THE COUNTY LINE. HIGHWAY 24 ALSO STILL REPORTED AS
FLOODED AT MILE MARKER 387-388.
0901 PM HEAVY RAIN 4 N LAWRENCE 39.03N 95.23W
04/25/2009 M3.10 INCH DOUGLAS KS TRAINED SPOTTER
0918 PM FLOOD 6 W LAWRENCE 38.97N 95.35W
04/25/2009 DOUGLAS KS EMERGENCY MNGR
HIGHWAY 40 IS BEING BARRACADED BETWEEN E700 AND E800 ROAD
DUE TO WATER.
1132 PM HAIL 3 W NORWAY 39.70N 97.83W
04/25/2009 E0.88 INCH REPUBLIC KS LAW ENFORCEMENT
1145 PM NON-TSTM WND DMG BURLINGTON 38.19N 95.74W
04/25/2009 COFFEY KS EMERGENCY MNGR
SHINGLES BLOWN OFF ROOF IN BURLINGTON. SOME POWER LINES
BEING REPORTED DOWN SW OF BURLINGTON.
1147 PM NON-TSTM WND GST 4 SW HARRIS 38.27N 95.48W
04/25/2009 M64.00 MPH ANDERSON KS TRAINED SPOTTER
SUSTAINED WINDS 46 MPH GUSTING OVER 60 MPH.
1156 PM NON-TSTM WND GST 8 N BURLINGTON 38.31N 95.74W
04/25/2009 M61.00 MPH COFFEY KS AWOS
58 MPH WINDS OR GREATER FOR A 25 MINUTE DURATION...PEAK
WIND GUST OF 61 MPH
1201 AM HAIL 1 N BELLEVILLE 39.84N 97.63W
04/26/2009 E0.88 INCH REPUBLIC KS LAW ENFORCEMENT
0110 AM NON-TSTM WND DMG 2 SW OTTAWA 38.60N 95.29W
04/26/2009 FRANKLIN KS LAW ENFORCEMENT
TREE DOWN ON ROAD 2 MILES SOUTHWEST OF OTTAWA
0112 AM NON-TSTM WND GST MELVERN 38.51N 95.64W
04/26/2009 E65.00 MPH OSAGE KS FIRE DEPT/RESCUE
&&
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 846 AM CDT SUN APR 26 2009 KSZ020-034-261430- CLOUD-OTTAWA- 846 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES... THROUGH 930 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ADA... DELPHOS AND GLASCO. A TORNADO WATCH IS ALSO IN EFFECT FOR OTTAWA COUNTY. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 852 AM CDT SUN APR 26 2009 KSZ010-011-261430- MARSHALL-NEMAHA- 852 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND MARSHALL COUNTIES... THROUGH 930 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE...FRANKFORT...OKETO...BEATTIE...AXTELL...SUMMERFIELD AND BAILEYVILLE. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 858 AM CDT SUN APR 26 2009 KSZ036-037-261430- GEARY-MORRIS- 858 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR GEARY AND MORRIS COUNTIES... THROUGH 930 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHITE CITY AND GEARY STATE FISHING LAKE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 305 AND 316 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. GARGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 928 AM CDT SUN APR 26 2009 KSZ020-261515- CLOUD- 928 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY... THROUGH 1015 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AURORA AND CLYDE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 928 AM CDT SUN APR 26 2009 KSZ022-036-038-261500- GEARY-RILEY-WABAUNSEE- 928 AM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR RILEY...GEARY AND WABAUNSEE COUNTIES... THROUGH 1000 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF RILEY...GEARY AND WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF GEARY...RILEY AND WABAUNSEE COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 309 AND 325 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 21 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
23 hail, 6 thunderstorm wind. Local standard time, as filed.
Reported by a motorist along I-70 at mile post 318.
Home weather station also measured a 51mph wind gust.
Nickel size hail covering the ground.
Stones up to the size of golf balls reported. Hail covering the ground was predominantly less than one inch in diameter.
Spotter residence lost power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162808, 162809, 162810, 162811, 162812, 162813, 162814, 162815, 162816, 162817, 162818, 162819, 162820, 162821, 162822, 162823, 162824, 162826, 162828, 162830, 162833, 162834, 162835, 162836, 162837, 162838, 162839, 162840, 162841.